PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

A new exponent of simultaneous rational approximation

Volume 192 / 2020

Anthony Poëls Acta Arithmetica 192 (2020), 165-179 MSC: Primary 11J13; Secondary 11H06, 11J82. DOI: 10.4064/aa181118-11-6 Published online: 25 October 2019


We introduce a new exponent of simultaneous rational approximation $\widehat{\lambda}_{\min} (\xi ,\eta )$ for pairs of real numbers $\xi ,\eta $, in complement to the classical exponents $\lambda (\xi ,\eta )$ of best approximation, and $\widehat{\lambda} (\xi ,\eta )$ of uniform approximation. It generalizes Fischler’s exponent $\beta _0(\xi )$ in the sense that $\widehat{\lambda}_{\min} (\xi ,\xi ^2) = 1/\beta _0(\xi )$ whenever $\lambda (\xi ,\xi ^2) = 1$. Using parametric geometry of numbers, we provide a complete description of the set of values taken by $(\lambda ,\widehat{\lambda}_{\min} )$ at pairs $(\xi ,\eta )$ with $1,\xi ,\eta $ linearly independent over $\mathbb Q $.


  • Anthony PoëlsDépartement de Mathématiques
    Université d’Ottawa
    150 Louis-Pasteur
    Ottawa, ON, Canada K1N 6N5

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image